Naccarato et al. have reported a case of hyperlactatemia that they attributed to a drug-to-drug interaction (DDI) between dolutegravir and metformin. The case apparently challenges our findings on the limited clinical relevance, if any, of the pharmacokinetic DDI taking place between these two drugs . In their letter, Naccarato et al.  hypothesized that the optimal safety outcome observed in our patients given concomitantly dolutegravir and metformin could have been biased by the use of inadequate metformin dosages and/or by low adherence to therapies.
In order to address these concerns, we firstly updated available information on our patients’ cohort. All the 15 patients are still on treatment with dolutegravir with metformin, given at a median (interquartile range) dose of 1250 (1000–1913) mg/daily (minimum dose 500 mg daily; maximum dose 2550 mg/daily) and, after an additional 8 months of follow-up, none of them have experienced episodes of hypoglycemia or hyperlactatemia. Therefore, the doses of metformin given to our patients are comparable with the doses adopted in the case reported by Naccarano et al.. Moreover, the compliance of our patients to both antidiabetic and antiretroviral therapies has been verified through direct questioning during every outpatient visits; matching data on antiretroviral self-reporting adherence with data on from our Pharmacy Department in order to verify that patients have accepted the package with the drug doses required to fully cover the time between two visits measuring glycated hemoglobin that is used primarily to identify the 3-month average plasma glucose concentration.
After having established that the discrepant findings between our experience  and the case reported by Naccarato et al. were not related to differences in the dosage of metformin or by adherence issues of patients to therapy, we attempted to identify potential confounding factors as detailed in the following.
Firstly, the authors observed a very fast reduction of hyperlactatemia, the day after metformin withdrawal (from 4.0 to 1.7 mmol/l) and attributed this effect to a removal of the DDI with dolutegravir. It should be considered, however, that the elimination half-life of metformin in erythrocytes is nearly 24 h . This means that at least 125 h are required to remove quantitatively, metformin from the patient's body after its withdrawal; accordingly, the day after metformin cessation, its potential interaction with dolutegravir is expected to persist. The same concept is likely to have happened also after dolutegravir discontinuation, given its long persistence after stopping the dose . The authors did not report venous lactate in the first days after dolutegravir withdrawal, so no information on how fast hyperlactatemia normalizes, cannot be retrieved at this stage.
Secondly, as underlined by the same authors, the resolution of hyperlactatemia is a slow process requiring the replenishment of mitochondrial DNA lactate concentrations. Accordingly, the observed timeline of events (that is the normalization of venous lactate levels after 1 day of metformin withdrawal) argues against a key role of metformin–dolutegravir DDIs as the mechanism explaining the observed episode of hyperlactatemia.
Thirdly, Naccarato et al. pointed out that, according to their single-case experience, the combination of dolutegravir and metformin should be avoided in elderly patients with sub-optimal renal function. However, looking at their Table 1, the patient had serum creatinine concentrations ranging from 65 to 70 μmol/l (0.7–0.8 mg/L), thus hardly reflecting the presence of a clinically relevant kidney dysfunction. Remarkably, three out of the 15 patients in our cohort who are more than 65 years old and with serum creatinine concentrations ranging from 83 to 143 μmol/l (0.9–1.63 mg/l) showed an optimal tolerability to dolutegravir with metformin therapy. These results are in line with those by Masich et al. reporting no cases of lactic acidosis in patients treated with this drug combination.
Therefore, for all that detailed above, we believe that the DDI-based mechanism proposed by the authors for the observed episode of hyperlactatemia is not sustainable either from pharmacokinetic, pharmacodynamic and clinical viewpoints. Unfortunately, the lack of detailed information on the clinical status immediately before the first episode of hyperlactatemia and for the first 2 weeks after the second episode did preclude the identification of the real triggering event (i.e. acute renal failure? Dehydration? Other acute events?).
In conclusion, we agree with Naccarato et al. on the importance that physicians continue to monitor, as per clinical practice, HIV-infected patients on metformin who start (or stop) dolutegravir. However, at the same time, we believe that a priori suggestions such as to ‘limit the daily dose of metformin’ or ‘avoid the combined use of metformin and dolutegravir’ may provide misleading information for clinicians, eventually leading to suboptimal blood glycemic control in subset of patients treated with this drug combination. In the era of precision medicine, personalized strategies should be advocated instead of ‘one-size fits all approaches’.
D.C. received educational/travel grants from Merck Sharp & Dome (MSD) and from ViiV Healthcare. G.R. and C.G. received educational grants from Merck Sharp & Dome (MSD), Janssen-Cilag, Bristol Myers Squibb, Boehringer Ingelheim, ViiV and Abbvie. C.R. declare no conflict of interest. All Authors have read and approved the text.
Conflicts of interest
There are no conflicts of interest.
1. Naccarato M, Yoong D, Fong IW. Dolutegravir and metformin: a case of hyperlactatemia
2. Gervasoni C, Minisci D, Clementi E, Rizzardini G, Cattaneo D. How relevant is the interaction between dolutegravir and metformin in real life?
. J Acquir Immune Defic Syndr
3. Kajbaf F, Bennis Y, Hurtel-Lemaire AS, Andréjak M, Lalau JD. Unexpectedly long half-life of metformin elimination in cases of metformin accumulation
. Diabet Med
4. Elliot E, Amara A, Jackson A, Moyle G, Else L, Khoo S, et al. Dolutegravir and elvitegravir plasma concentrations following cessation of drug intake
. J Antimicrob Chemother
5. Masich A, Badowski ME, Liedtke MD, Fulco PP. Evaluation of the concurrent use of dolutegravir and metformin in human immunodeficiency virus-infected patients
. Int J STD AIDS